Document Open Access Logo

On a Theorem of Lovász that hom(⋅, H) Determines the Isomorphism Type of H

Authors Jin-Yi Cai, Artem Govorov



PDF
Thumbnail PDF

File

LIPIcs.ITCS.2020.17.pdf
  • Filesize: 0.53 MB
  • 15 pages

Document Identifiers

Author Details

Jin-Yi Cai
  • Department of Computer Sciences, University of Wisconsin-Madison, USA
Artem Govorov
  • Department of Computer Sciences, University of Wisconsin-Madison, USA

Acknowledgements

We thank the anonymous referees for helpful comments and suggestions. We also thank Guus Regts for telling us of his work, and for very insightful comments on this paper.

Cite AsGet BibTex

Jin-Yi Cai and Artem Govorov. On a Theorem of Lovász that hom(⋅, H) Determines the Isomorphism Type of H. In 11th Innovations in Theoretical Computer Science Conference (ITCS 2020). Leibniz International Proceedings in Informatics (LIPIcs), Volume 151, pp. 17:1-17:15, Schloss Dagstuhl - Leibniz-Zentrum für Informatik (2020)
https://doi.org/10.4230/LIPIcs.ITCS.2020.17

Abstract

Graph homomorphism has been an important research topic since its introduction [László Lovász, 1967]. Stated in the language of binary relational structures in that paper [László Lovász, 1967], Lovász proved a fundamental theorem that the graph homomorphism function G ↦ hom(G, H) for 0-1 valued H (as the adjacency matrix of a graph) determines the isomorphism type of H. In the past 50 years various extensions have been proved by Lovász and others [László Lovász, 2006; Michael Freedman et al., 2007; Christian Borgs et al., 2008; Alexander Schrijver, 2009; László Lovász and Balázs Szegedy, 2009]. These extend the basic 0-1 case to admit vertex and edge weights; but always with some restrictions such as all vertex weights must be positive. In this paper we prove a general form of this theorem where H can have arbitrary vertex and edge weights. An innovative aspect is that we prove this by a surprisingly simple and unified argument. This bypasses various technical obstacles and unifies and extends all previous known versions of this theorem on graphs. The constructive proof of our theorem can be used to make various complexity dichotomy theorems for graph homomorphism effective, i.e., it provides an algorithm that for any H either outputs a P-time algorithm solving hom(⋅, H) or a P-time reduction from a canonical #P-hard problem to hom(⋅, H).

Subject Classification

ACM Subject Classification
  • Mathematics of computing → Graph theory
  • Theory of computation → Problems, reductions and completeness
Keywords
  • Graph homomorphism
  • Partition function
  • Complexity dichotomy
  • Connection matrices and tensors

Metrics

  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    0
    PDF Downloads

References

  1. Christian Borgs, Jennifer T. Chayes, László Lovász, Vera T. Sós, and Katalin Vesztergombi. Convergent sequences of dense graphs I: Subgraph frequencies, metric properties and testing. Advances in Mathematics, 219(6):1801-1851, 2008. Google Scholar
  2. Andrei Bulatov and Martin Grohe. The complexity of partition functions. Theoretical Computer Science, 348(2-3):148-186, 2005. Google Scholar
  3. Jin-Yi Cai and Xi Chen. A decidable dichotomy theorem on directed graph homomorphisms with non-negative weights. Computational Complexity, 28(3):345-408, 2019. Google Scholar
  4. Jin-Yi Cai, Xi Chen, and Pinyan Lu. Graph Homomorphisms with Complex Values: A Dichotomy Theorem. SIAM Journal on Computing, 42(3):924-1029, 2013. Google Scholar
  5. Jin-Yi Cai and Artem Govorov. Perfect Matchings, Rank of Connection Tensors and Graph Homomorphisms. In Proceedings of the 30th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA), pages 476-495, 2019. Full version available at URL: https://arxiv.org/abs/1909.03179.
  6. Martin E. Dyer, Leslie A. Goldberg, and Mike Paterson. On counting homomorphisms to directed acyclic graphs. Journal of the ACM, 54(6):27, 2007. Google Scholar
  7. Martin E. Dyer and Catherine S. Greenhill. The complexity of counting graph homomorphisms. Random Structures and Algorithms, 17(3-4):260-289, 2000. Google Scholar
  8. Martin E. Dyer and Catherine S. Greenhill. Corrigendum: The complexity of counting graph homomorphisms. Random Structures and Algorithms, 25(3):346-352, 2004. Google Scholar
  9. Michael Freedman, László Lovász, and Alexander Schrijver. Reflection positivity, rank connectivity, and homomorphism of graphs. Journal of the American Mathematical Society, 20(1):37-51, 2007. Google Scholar
  10. Leslie A. Goldberg, Martin Grohe, Mark Jerrum, and Marc Thurley. A Complexity Dichotomy for Partition Functions with Mixed Signs. SIAM Journal on Computing, 39(7):3336-3402, 2010. Google Scholar
  11. Andrew Goodall, Guus Regts, and Lluís Vena. Matroid invariants and counting graph homomorphisms. Linear Algebra and its Applications, 494:263-273, 2016. Google Scholar
  12. Martin Grohe and Marc Thurley. Counting Homomorphisms and Partition Functions. In Model Theoretic Methods in Finite Combinatorics, volume 558 of Contemporary Mathematics, pages 243-292. American Mathematical Society, 2011. Google Scholar
  13. Pavol Hell and Jaroslav Nešetřil. Graphs and homomorphisms, volume 28 of Oxford lecture series in mathematics and its applications. Oxford University Press, 2004. Google Scholar
  14. László Lovász. Operations with structures. Acta Mathematica Hungarica, 18(3-4):321-328, 1967. Google Scholar
  15. László Lovász. The rank of connection matrices and the dimension of graph algebras. European Journal of Combinatorics, 27(6):962-970, 2006. Google Scholar
  16. László Lovász and Vera T. Sós. Generalized quasirandom graphs. Journal of Combinatorial Theory, Series B, 98(1):146-163, 2008. Google Scholar
  17. László Lovász and Balázs Szegedy. Contractors and connectors of graph algebras. Journal of Graph Theory, 60(1):11-30, 2009. Google Scholar
  18. Guus Regts. Graph Parameters and Invariants of the Orthogonal Group. PhD thesis, Universiteit van Amsterdam, 2013. Google Scholar
  19. Alexander Schrijver. Graph invariants in the spin model. Journal of Combinatorial Theory, Series B, 99(2):502-511, 2009. Google Scholar
  20. Balázs Szegedy. Edge coloring models and reflection positivity. Journal of the American Mathematical Society, 20(4):969-988, 2007. Google Scholar
  21. Marc Thurley. The Complexity of Partition Functions. PhD thesis, Humboldt Universität zu Berlin, 2009. Google Scholar
Questions / Remarks / Feedback
X

Feedback for Dagstuhl Publishing


Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail